Illinois, 2019

Flash Flood and Flooding in Illinois, October 2 to 3, 2019

October 2 to 3, 2019 · NWS LOT · 3 events in 1 county or zone

Heavy rain fell across northeast Cook County and the north side of the City of Chicago during the late evening of October 2nd into the early morning of October 3rd causing flash flooding. 04 inches one mile southwest of Rogers Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across northeast Cook County and the north side of the City of Chicago during the late evening of October 2nd into the early morning of October 3rd causing flash flooding. Storm total rainfall amounts included 2.32 inches two miles west southwest of Elk Grove Village; 2.19 inches one mile north of Norridge; 2.17 inches two miles west northwest of Lakeview; 2.14 inches at O'Hare Airport; 2.12 inches two miles west northwest of Glenview; 2.08 inches two miles east of Albany Park and 2.04 inches one mile southwest of Rogers Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 2, 8:16 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 2, 8:16 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
916 PM CDT Wed Oct 2 2019

.MESOSCALE DISCUSSION...
910 PM CDT

Main focus on this evening's update was on precipitation chances,
and what appears to be an increasing potential for a narrow
corridor of heavier (more convective) precipitation later this
evening.

Regional surface analysis this evening depicts a sharpening
frontal zone roughly immediately north of the I-74 corridor to our
south. An associated diffuse surface low in the vicinity of
Chillicothe, Missouri is beginning to develop north and eastward,
with recent modest pressure falls noted focusing around the
Moline/Burlington area to our west. Aloft, this tightening thermal
gradient is beginning to manifest as increasing frontogenesis
noted in the 925-850 mb layer, with evening model guidance
suggesting that this will rapidly intensify after about 10-11 PM
as the fgen core develops into the I-80 corridor towards and just
after midnight. Northwest-to-southeast cross sections across the
low-mid-level thickness contours reveal this as a shallow, but
rather intense vertical fgen circulation with a notable vertical
ageostrophic circulation focusing immediately to the cool side of
the aforementioned thermal gradient. While MUCAPE values aren't
all that impressive, recent model trends suggest some modest
increase in elevated instability through the evening but, more
importantly, the presence of negative saturated EPV*. Thus, while
true upright convection may be harder to come by, slantwise
convective elements associated with the strengthening fgen
circulation appear plausible later this evening. Indeed, we are
already seeing some more convective looks to the radar across our
southwest.

The concern is that this area of ascent may attempt to focus over
an area that picked up some rather incredible rain totals over the
last week, and soils along the I-80 corridor can't handle much
heavy rainfall. 1 hour FFG guidance is generally in the 1-2"
range as a result. The potential window for heavy rainfall will be
quite brief (very likely less than 2-3 hours in any once location)
but given the signal for a heavy rainfall potential (DVN's evening
sounding sampled a 1.93" PWAT even outside the core of better
moisture), we've elected to hoist a small/targeted flash flood
watch where the signal for a heavier rain potential most closely
overlaps locations which received the heaviest rainfall over the
last week.

Carlaw

&&

.SHORT TERM...
245 PM CDT

Through early evening...

Late this afternoon: The cold front that moved through most of the
CWA today is currently located across far southern portions of the
CWA roughly from just north of Gibson City to near Rensselaer.
Rather weak lift over a deep layer of low-level saturation north of
this boundary has allowed for pockets of drizzle to continue across
mainly the north half of the area through much of the day.
Meanwhile, a mid-level disturbance across eastern IA continues to
spread showers NE across the Mississippi River as of 2pm CDT. This
activity is expected to affect areas primarily north of a line from
Mendota to Yorkville to Chicago over the next several hours into the
early evening. Rain rates are generally less than 0.1" per hour, so
heavy rain is not a concern into the early evening hours.

Persistent north winds gusting over 25 mph along the nearshore
waters has allowed wave heights to build to 5 to 8 feet. Based off
reports from officials of minor impacts from these waves along the
shoreline combined with an expected veering of the winds to a more
onshore direction this evening, opted to issue a Lakeshore Flood
Advisory for Lake(IL) and Cook counties. Though easterly winds are
expected to diminish after midnight before becoming westerly around
daybreak Thursday, residual impacts from swells and higher waves may
continue well into the overnight hours. Therefore, the advisory has
been issued through 4am CDT.

Kluber

320 PM CDT

Tonight through Thursday...

The main weather concern tonight is with the likelihood of
showers and some embedded storms producing periods of moderate to
occasionally heavy rain. If ingredients come together, this could
result in a fairly narrow west to east oriented swath of up to one
to possibly locally as high as two inches of rainfall. Latest
indications would favor this swath being somewhere from near I-88
to north of US 24. Depending on where the rain occurs and exactly
how much falls, minor localized areal flooding flooding will be
possible, along with the potential to exacerbate ongoing river
flooding.

Latest radar imagery indicates that showers with the lead short-
wave disturbance will focus into roughly the northwest half of the
area. Thereafter, we'll be in a continued broad warm advection
regime, but it does appear there will be a relative lull in the
rain showers for a good chunk of the evening, with spotty light
rain showers or even drizzle at times. Later this evening through
the overnight, stronger large scale ascent from next mid-level
short-wave and better upper jet dynamics will foster a renewed
increase in shower coverage. Stronger low level jet in response
to the wave should increase warm advection and yield higher
chances for any embedded thunder. Weak mid-level lapse rates and
limited MUCAPE should keep thunder coverage low overall, but
something to watch for attaining brief higher convective rainfall
rates. Isolated thunder chances appear they'll be mainly south of
I-88.

The DVN 12z RAOB sampled an incredible, near record for October
2.04" PWAT and this extreme moisture availability will largely
remain in place. The main question is whether heavy rain
ingredients will come together for a long enough duration to
support the aforementioned focused corridor/swath of ~1-2" of
rain. HREF QPF maxima indicate narrow areas on the order of 2",
though low absolute probabilities of greater than 1" in 3 hours
which would be more problematic from a localized flooding
perspective. Also of note, the 12z ECMWF was on the aggressive
side in the potential of this setup, with a 1"+ swath between I-80
and I-88 right into the Chicago metro. There may be a contribution
from fairly stout low and mid-level frontogenesis in this sort of
scenario. Nonetheless, given the lingering uncertainty on
placement and precise magnitude of the heaviest rain amounts
tonight, confidence is still too low for any Flood Watch issuance.

The surface frontal boundary will settle south of the area this
evening, with cool moist but nearly steady state temperatures for
most locations. A weak surface low will of around 1010-1012 mb
will move across and then east of the area by or just after
sunrise Thursday. With patchy fog already in place along the
lakeshore, will need to watch trends for this. Then toward the
tail end of the steadier rain in the pre-dawn hours, may see some
patchy fog develop inland as well in the weak gradient despite
plentiful low clouds. In the wake of the exiting surface low by
mid Thursday morning, west-northwest winds gusting to 25-30 mph
will ensue as cool and dry advection finally takes hold. Signs are
pointing toward fairly widespread strato-Cu as lapse rates
steepen, so skies may tend toward partly sunny/mostly cloudy
despite the much drier air moving in. Highs will only top out in
the low-mid 60s I-55 and northwest, with upper 60s southeast and
low 70s far southeast.

Castro

&&

.LONG TERM...
320 PM CDT

Thursday night through Tuesday...

In this period the items of interest are how low minimum
temperatures will be, and the chance for showers and storms on
Saturday.

By Thursday evening, the center of a 1032 mb surface high is
expected to be over Minnesota to Iowa. Likely some northerly wind
will remain albeit probably light, and under a partly cloudy sky
and 850 mb temperatures down to 1C to 4C. Lows look to fall out
40s area wide, apart from near the lake due to warmer lake waters
as well as likely lake effect clouds (possibly even a few shallow
showers). A few outlying favorable locations in north central
Illinois may make a run for dipping into the upper 30s, especially
if skies clear out more than currently forecast.

Friday will solidify that the pattern has changed with highs in
the upper 50s to lower 60s (mid 60s far south) providing an even
truer autumn feel. Friday night has higher confidence in light
winds, but lower confidence in a clear sky. It appears that clouds
with the next fast moving system that will affect the area on
Saturday will increase early enough to preclude colder low temps
on Friday night. Latest official forecast has upper 40s to lower
50s, but again, if the cloud increase is delayed, favored spots
could certainly dip lower, especially earlier in the overnight.

Model guidance continues to show the next northern stream system
to be a potent one as a PV anomaly digs into the Upper Midwest on
Saturday. A somewhat broad zone of showers and possibly some
storms in a narrow but pronounced elevated warm sector look to
impinge or possibly spread across most of the area during the day
Saturday, at least given recent solutions of the EC and more so
the quicker GFS. This does not necessarily look like heavy rain,
but could provide some locations...especially into north central
Illinois...a wash out type afternoon for Saturday depending on
how quickly rain showers move in. Highs look to remain upper 50s
to mid 60s for the weekend into early next week. We finally look
to get into an extended stretch of seasonable autumnal
temperatures next week, along with generally drier conditions that
will enable saturated soils to dry out and rivers to subside.

MTF/Castro

&&

.AVIATION...
For the 00Z TAFs...

Concerns:

- Low ceilings, possible lower vis. LIFR overnight and possible
  VLIFR conditions late
- Drizzle and Showers this evening
- Heavier rain and thunderstorm chances late evening and overnight
- Gusty WNW winds on Thursday

A leading band of rain will transition to more of a drizzle for a
time this evening, but expect showers to become a bit more
numerous and stronger in intensity through the evening both from
the west and also from the south. Ceilings should generally hold
at 500 feet or higher away from the lake for the evening hours as
these showers move in. Under the heavier bands, IFR vis are
certainly plausible. Thunder chances are higher south of ORD/MDW
and therefore we will just continue to leave TS out of the TAFs
outside of GYY. If any are to get close, the 6z-7z time frame
would be favored.

Following the heavier rain this evening/early overnight, the low
pressure center will pass overhead, and with lighter winds and
moist conditions we could see ceilings drop close to VLIFR
conditions before winds shift from east to west with a frontal
passage.

Gusty west winds should allow cigs to lift, though confidence how
quickly that occurs is only medium. Gusts in the 20s are likely,
possibly near 30 kt if we mix clouds a bit higher.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lakeshore Flood Advisory...ILZ006-ILZ014 until 4 AM Thursday.

     Flash Flood Watch...ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032
     until 5 AM Thursday.

IN...None.
LM...Small Craft Advisory...IL nearshore waters until 7 AM Thursday.

     Small Craft Advisory...IN nearshore waters until 10 PM
     Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Oct 2, 2:45 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 PM CDT Wed Oct 2 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
345 PM CDT Wed Oct 2 2019 /445 PM EDT Wed Oct 2 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Flooding Risk.
  Elevated Lakeshore Flooding Risk.
  Limited Fog Risk.

DISCUSSION...

Rain and some embedded thunderstorms are expected to expand
across the area this evening and continue into overnight. Some
locations from near and south of I-88 to north of U.S. 24 will
likely receive one to two inches of rain, though it is uncertain
how widespread those higher rain amounts will be. If those amounts
are more widespread, a flooding threat will likely develop,
including rising streams and rivers into Thursday.

Patchy fog is possible through this evening along the Lake
Michigan shore, some of which could be dense. Patchy fog may
spread inland in the pre dawn hours, again with some potential for
locally dense fog.

Minor lakeshore flooding is expected through late tonight along
the Illinois shore of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Fog Risk in the morning.
Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 40 to 50 mph.

LMZ740>745-032045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
345 PM CDT Wed Oct 2 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...
  Hazardous conditions for small craft are likely.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Cook

When
October 2, 11:30 PM CST to October 3, 12:00 PM CST
Where
Cook County, 0.16 mi W of (Ord)o'Hare Intl Arp to 0.07 mi WSW of (Ord)o'Hare Intl Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.980, -87.903

The entrance to the main parking garage at O'Hare Airport was flooded and closed. Traffic was rerouted to a parking lot.

Flash Flood, Cook

When
October 2, 11:38 PM CST to October 3, 3:45 AM CST
Where
Cook County, 0.51 mi W of Hanson Park to 1.12 mi NNW of Navy Pier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.901, -87.830

Lake Shore Drive was closed for several miles on the north side of Chicago due to flash flooding including multiple vehicles stuck in flood waters. Multiple viaducts were also flooded with stranded vehicles including at Lake Shore Drive and Foster and Lake Shore Drive and Fullerton. Widespread street flooding was reported in many areas with four feet of water at the intersection of Fullerton and Elston. Two to three feet of flood water was reported in roadways in Elmwood Park including 74th Avenue, 74th Court, Altgeld Street and near Diversey and Harlem. Flood waters one feet deep were reported on the shoulder of Interstate 90/94.

Flood, Cook

When
October 3, 1:00 AM CST to 12:00 PM CST
Where
Cook County, 0.68 mi S of Mannheim to 1.09 mi SE of Mannheim
Cause
Heavy Rain
Reported by
Public
Coordinates
41.910, -87.900

Addison Creek was out of its banks in Stone Park due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859162, 859158, 859161.